USMLE Forums banner
1 - 5 of 5 Posts

·
Registered
Joined
·
487 Posts
Discussion Starter · #1 ·
A 55-year-old man with a history of membranous glomerulonephritis comes to the physician because of a "puffy face." Physical examination shows orbital edema. Laboratory studies show hypoalbuminemia and hypercholesteremia, and a 24-hour urine sample contains 4.2 grams of protein. The urine also shows low levels of sodium and high levels of potassium. Treatment with which of the following is most likely to cause the development of acute renal failure in this patient?
A) Enalapril
B) Warfarin
C) Indomethacin
D) Low-protein diet
E) Simvastatin
F) Sodium restriction
G) Vitamin D

 

·
Registered
Joined
·
187 Posts
This pt manifests signs and symptoms of nephrotic syndrome. His electrolytic abnormalities indicate that his renal function is affected and consequently his GFR is borderline or reduced.

Administration of NSAIDs (like indomethacin) to such a pt would have detrimental effects. On the one hand, NSAIDs ablate the dilatory effect of prostaglandins on the afferent arteriole, thus reducing the plasma flow to the glomerulus and consequently the GFR. On the other hand, NSAIDs may precipitate acute interstitial nephritis, thus worsening this pt's already affected renal function. So, I believe the right choice is C.

Although ACEIs (like enalapril) have an effect on the efferent arteriole, they are commonly admninistered to pt's suffering from nephrotic manifestations, thanks to their properties on reducing blood pressure and reducing protein excretion in urine, which may prove beneficial for the function of the nephron in the long run.
 

·
Registered
Joined
·
487 Posts
Discussion Starter · #4 ·
C

its a case of nephrotic syndrome... indomethacin​
, an NSAID, can precipitate acute renal failure. NSAIDs are contraindicated in renal failure secondary to the decrease in prostaglandin secretion. This in turn may decrease the blood flow to the kidneys, resulting in worsening renal failure. Long-term NSAID use may result in papillary necrosis of the kidney.

 

·
Registered
Joined
·
187 Posts
In the previous post it looked like indomethacin was matching with B :redcheeks;. Now, that the options are better legible, it's apparent that indomethacin matches C. I guess I have to write my choice in full letters, not just the option letter...:toosad:
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top